Washington, 2005

Heavy Rain in Washington, August 20, 2005

August 20, 2005 · NWS PQR · 1 event in 1 county or zone

A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A particularly intense area of thunderstorms moved over northwest Oregon and southwest Washington producing localized heavy rain and minor flooding. The Troutdale airport recorded one-and-one-half inches of rain in one hour, and the Vancouver airport recorded more than three-quarters of an inch of rain during the event. Minor flooding occurred over multiple areas, mainly on small neighborhood streets. Heavy rain over the Historic Columbia River Highway did cause a minor landslide and debris flow, but the road remained open as the debris was cleaned up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 20, 7:58 AM PST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 7:58 AM PST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
858 AM PDT SAT AUG 20 2005

.SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST WILL
BEGIN TO SHIFT EAST OF THE REGION LATE THIS WEEKEND. A WEAK FRONT
WILL MOVE THROUGH THE PACIFIC NORTHWEST MONDAY...FOLLOWED BY THE
ASSOCIATED UPPER TROUGH AS IT MOVES THROUGH MAINLY WASHINGTON MONDAY
NIGHT AND TUESDAY. HIGHER PRESSURE IS EXPECTED TO REBUILD DURING THE
MIDDLE PART OF NEXT WEEK.
&&

.SHORT TERM...VISIBLE SATELLITE IMAGERY CONTINUES TO SHOW A SOLID
DECK OF MARINE CLOUDS...WHICH EXTENDED THROUGH THE COASTAL GAPS
OVERNIGHT BUT ONLY MADE IT INTO THE WILLAMETTE VALLEY NEAR KPDX AND
KTTD. TOPS APPEAR TO HAVE DEEPENED TO AROUND 2000 FT ALONG THE COAST
WITH A 1700 FOOT TOP REPORTED NEAR KPDX. THE UPPER RIDGE WILL HELP
THE CLOUDS TO CLEAR BACK TO THE WEST SLOPES OF THE COAST RANGE THIS
AFTERNOON KEEPING THE COAST CLOUDY AND COOL. DO NOT SEE A LOT OF
CHANGE SUNDAY AS THE UPPER RIDGE IS IN A SIMILAR POSITION WHICH MAY
PREVENT THE MARINE LAYER FROM DEEPENING FURTHER.

HAVE EASED TEMPS INLAND A BIT TODAY AND SUNDAY DUE TO THE INCREASED
MARINE INFLUENCE. STILL LOOKS LIKE NICE DAYS THOUGH. WILL CONTINUE
WITH A SLIGHT CHANCE OF TSTMS OVER THE CENTRAL OREGON CASCADES SUN
AFTERNOON AND EVENING AS A VERY WEAK UPPER DISTURBANCE BARELY VISIBLE
OFF THE CENTRAL CA COAST IN THE WATER VAPOR IMAGERY IS FORECAST TO
EJECT NORTHEAST THROUGH CENTRAL OREGON. GFS HAS BEEN VERY CONSISTENT
WITH THIS WEAK FEATURE.

BIGGER CHANGES COME MONDAY AND TUESDAY AS THE FRONTAL BOUNDARY UP
NEAR VANCOUVER ISLAND TODAY SLOWLY SAGS SOUTH. COULD SEE A LITTLE
DRIZZLE ON THE NORTH COAST LATE SUNDAY NIGHT...WITH THE MAIN PERIOD
OF A LITTLE LIGHT RAIN OR DRIZZLE AT THE COAST DURING THE DAY MONDAY.
LATEST MODELS SUGGEST A SMALL CHANCE INLAND FROM ABOUT PORTLAND NORTH
AS WELL. THE PARENT UPPER LOW DROPS SOUTH THROUGH MAINLY WASHINGTON
MONDAY NIGHT AND TUESDAY. WILL KEEP SOME DRIZZLE AT THE COAST FOR
NOW...BUT BOTH MONDAY AND TUESDAY LOOK ON THE CLOUDY SIDE MOST AREAS
AND COOLER WITH INLAND TEMP IN THE 70S. WILLIS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...ECMWF AND
CANADIAN MODELS FAVORED OVER RECENT UNSTABLE GFS SOLUTIONS FOR FIRST
PART OF EXTENDED. THIS YIELDS AN EJECTING WEAK UPPER TROUGH THROUGH
WA TUE WHICH WILL LIKELY BRING NO MORE THAN AN ENHANCED MARINE PUSH
INTO THE DISTRICT...ALONG WITH A CHANCE OF DRIZZLE NEAR THE WA COAST.
FORECAST AREA IS EXPECTED TO WARM BACK UP WED AND BEYOND NEXT WEEK AS
THE UPPER RIDGE REBUILDS...ALTHOUGH NEW ECMWF JUST COMING IN AND 00Z
CANADIAN DO SHOULD THE POTENTIAL FOR UPPER TROUGHS TO DIG INTO THE
NORTHERN ROCKIES WHICH WOULD HOLD BACK TEMPS SOME.
&&

.AVIATION...IFR CIGS ARE EXPECTED TO CONTINUE ALONG THE COAST THIS
MORNING. MARINE INVERSION IS A BIT DEEPER TODAY AND TOPS ALONG THE
COAST ARE PROBABLY AROUND 2K FT. EXPECT COASTAL STRATUS TO BREAK UP
SOME THIS AFTERNOON. STRATUS INLAND UP THE COLUMBIA RIVER FOR MOSTLY
IFR CONDITIONS AND AREAS OF LIFR...WHICH SOULD BURN OFF BY 19Z.
STRATUS HAS EXTENDED INTO THE WEST EDGE OF THE GAPS IN THE SOUTH
COAST RANGE BUT IS ALREADY BURNING BACK TOWARD THE COAST.

&&

.PRELIMINARY POINT POPS
AST 1--23  PDX 000-2  SLE 000-1  EUG 000-1
&&

.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...NONE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 20, 4:18 AM PST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
518 AM PDT SAT AUG 20 2005

ORZ001>013-WAZ019>023-039-040-211330-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
518 AM PDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Aug 20, 9:37 AM PST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1037 AM PDT SAT AUG 20 2005

WAZ019-040-211900-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1037 AM PDT SAT AUG 20 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...AN UPPER LEVEL RIDGE OVER THE PACIFIC NORTHWEST WILL
BEGIN TO SHIFT EAST OF THE REGION LATE THIS WEEKEND. A WEAK FRONT
WILL MOVE THROUGH THE PACIFIC NORTHWEST MONDAY...FOLLOWED BY THE
ASSOCIATED UPPER TROUGH AS IT MOVES THROUGH MAINLY WASHINGTON MONDAY
NIGHT AND TUESDAY. HIGHER PRESSURE IS EXPECTED TO REBUILD DURING THE
MIDDLE PART OF NEXT WEEK.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION  =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED.                     =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.              =
= ***** ALL WIND DATA ARE IN MILES PER HOUR *****                   =
=====================================================================

SALEM BALLOON SOUNDING WIND 08/20 (12Z)

  1000 FT      305003 (MPH)
  2000 FT      280002 (MPH)
  2500 FT      250005 (MPH)
  3000 FT      235006 (MPH)
  4000 FT      195009 (MPH)
  4900 FT      195015 (MPH)
  5000 FT      185013 (MPH)
  6000 FT      225023 (MPH)
  7000 FT      225026 (MPH)
  8000 FT      215033 (MPH)
  9000 FT      205037 (MPH)
 10200 FT      210030 (MPH)
 12000 FT      200020 (MPH)
 14000 FT      225017 (MPH)
 15000 FT      230016 (MPH)
 16000 FT      225016 (MPH)
 19100 FT      225023 (MPH)
 20000 FT      225028 (MPH)
 24700 FT      210020 (MPH)
 25000 FT      210020 (MPH)
 30000 FT      225021 (MPH)
 31400 FT      220020 (MPH)
 34000 FT      205016 (MPH)
 35000 FT      210016 (MPH)
 35500 FT      215014 (MPH)
 36000 FT      220013 (MPH)
 38000 FT      180013 (MPH)
 40200 FT      200013 (MPH)
 44000 FT      240018 (MPH)
 46000 FT      235022 (MPH)
 46000 FT      235022 (MPH)
 50000 FT      245024 (MPH)
 54000 FT      255022 (MPH)
 54300 FT      255021 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS

ELEV.   08/20 0500PDT  08/20 1700PDT  08/21 0500PDT  08/21 1700PDT
  3000         312003         280007         177005         305011
  6000         208016         197016         225012         255006
  9000         220024         201028         234026         229023
 12000         216020         203032         220040         222028
 15000         222021         209029         215040         219030
 18000         227023         211030         218034         209029
 21000         225027         211035         216029         212024
 24000         228025         212036         201027         222018
 27000         233025         213034         191034         217019
 30000         226028         210031         187037         220018
 33000         227028         209030         186036         228018
 36000         233027         208029         187035         234019
 39000         242025         207029         192034         234023
 42000         239027         204029         206035         233032
 45000         232031         201029         222037         233043
 48000         236030         210029         229036         234043
 51000         242027         222029         236035         237041

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Clark

When
August 20, 1:00 PM PST to 4:00 PM PST
Where
Clark County, Vancouver
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.779, -122.483 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471106.